I know that most of us have been at home watching T.V. when one of these commercials comes on:
"Have you been feeling withdrawn even in the company of friends and family? Do you often feel alone, exhausted, anxious, and hopeless? Do the things you once loved feel meaningless to you? You may be suffering from depression. Prozac can help".
They go on to mention some stats about depression and how only your doctor can diagnosis you, so go see your doctor right away.
Then comes my favorite part. The part were they mention all the drug side effects in such rapid succession that you sit there questioning yourself, "Did they just say that diarrhea, suicide and hallucinations are possible side effects?"
I love those commercials. They crack me up every time.
To most people, these commercials may seem humorous in nature, but the fact is that for the people who are taking these prescription drugs, some of those side effects are all too real.
Let’s take a look of some of the most common drugs on the market and their side effects:
Prozac: Anxiety, restlessness, mania/hypomania, seizures, suicide, impaired judgment, agitation, amnesia, confusion, emotional lability, apathy, depersonalization, hallucinations, hostility, paranoid reaction, personality disorder, delusions.
Cardiac side effects: hemorrhage, hypertension, angina, arrhythmias, congestive heart failure, heart attack, rapid heart beat, atrial fibrillation, cerebral embolism, heart block.
Zoloft: Mania/hypomania, suicide, agitation, anxiety, emotional lability, apathy, paranoid reactions, hallucinations, aggressive reactions, delusions, illusion.
Cardiac side effects: heart palpitations, chest pain, hypertension, rapid heartbeat, dizziness, syncope, fluid retention, heart attack.
Paxil: Mania/hypomania, impaired judgment, agitation, depression, anxiety, drugged feeling, depersonalization, amnesia, emotional lability, abnormal thinking, hallucinations, lack of emotion, hostility, manic reaction, neurosis, paranoid reaction, antisocial reaction, delirium, delusions, drug dependence, stupor.
Cardiac side effects: hypertension, rapid heartbeat, syncope; EKG abnormalities, angina, heart attack.
Norpramine: Psychiatric disturbances, seizures, anxiety, hallucinations, restlessness, agitation, nightmares, insomnia, confusion, tremors.
Cardiac side effects: Sudden death in children, heart attack, heart block, stroke, arrhythmias, rapid heart rate.
Wellbutrin: Agitation, anxiety, restlessness, delusions, hallucinations, psychotic episodes, confusion, paranoia, mania, seizures, hostility, depression, depersonalization, mood instability, thought disorder, suicidal ideation.
Cardiac side effects: edema, chest pain, EKG abnormalities, shortness of breath, heart attack.
Scary, isn’t it? I should probably let you know that the doctors claim that the chances of some of these side effects are usually pretty rare, but I feel bad for those few unlucky bastards who do experience one of these over-the-top side effects.
But let’s just think about it. Imagine that one day you’re at work with Bob. Bob is relaxed and working hard on the job when suddenly he runs into your cubicle yelling, "My skin is peeling off! Little pink mushroom worms are crawling under my skin! They're EATING ME!!!"
You're sitting there freaking out, wondering what kind of psycho's are you working with, when Nosey Mary, (you know, that one person in the office who knows everything about everyone), walks over to your cubicle and explains, "Oh don't worry about Bob. He's on Prozac. Those are just some of the side effects. No biggie".
"No biggie?" You're thinking to yourself. "The man thinks that little pink mushrooms are crawling under his skin, and I'm supposed to think no biggie?"
But what can you do? Shit happens. It's just a little side effect to the much needed Prozac that Bob MUST take.
Unfortunately for Bob and the people who work with him, the psychiatrists of today are too quick to misdiagnose patients and give them drugs for a disorder they don't have. Meaning that Bob might not suffer from depression to begin with, and yet here he is taking a drug that gives him hallucinations as a side effect just because the psychiatrist thought Bob met the criteria for depression as stated by the DSM-IV, and never really bothered to get more background information on Bob’s mental history.
Poor Bob is having hallucinations for taking a prescribed drug that he didn’t need in the first place and may now become a danger to himself and others if not taking off the drug soon.
For those people who are correctly diagnosed and placed on one of these drugs, as I have already stated, rest easy knowing that doctors claim that the number of patients who actually suffer from side effects is relatively low, though I don’t know how trustworthy these doctors really are to begin with if they are misdiagnosing so many patients.
If you or a person you know has been diagnosed with mental disorder that requires you to take one of the many drugs out on the market, make sure to get a second opinion first. I’d feel much more comfortable taking prescription drugs with side effects so wild that they could very well just push me that much closer to the edge, if I could only be reassured by two shrinks that I’m crazy as opposed to just one.
Also, be sure to read the labels and ask lots of questions. Just cause you’re crazy, doesn’t mean that you don’t have the right to ask your doctor or pharmacist questions about the drugs that they’re asking you, (and in some cases, forcing you) to ingest.
There are many more drugs with just as many side effects, but I think you get the point so I'll leave it at this. Like I said earlier, read the labels and ask lots of questions.
And by all means, if you're already on a prescribed drug and happen to be one of the unlucky ones who experience some kind of psychosis as a side effect, consult your doctor right away and let him know that you don’t mind being bipolar, so long as you can get the rabid monkey who lives in your closet to stop chasing after you every night.
Unless you’re a schizophrenic (who, as part of the disorder, is already suffering from hallucinations and severe psychosis to begins with), there maybe other alternatives other then taking prescription drugs. Just be sure to ask!